Thunderstorm Wind, Hampden
- When
- September 23, 10:10 AM EST
- Where
- Hampden County, Granville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.067, -72.867
A severe thunderstorm downed large tree limbs in Granville and Blandford. Torrential rainfall from the thunderstorm cause significant urban flooding.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A severe thunderstorm downed large tree limbs in Granville and Blandford. Torrential rainfall from the thunderstorm cause significant urban flooding. Several roads were closed due to flooding, including part of Route 202 in Southwick. In Springfield, eight people were rescued after they became stranded in flooded vehicles. In Westfield, flooding closed the intersection of Springfield Road and East Mountain Road, where three feet of water covered the road. In Northampton, North Street was closed due to flooding. Police closed off several roads in Springfield temporarily, including the Dwight Street exit from I-291, Tapley Street, Parker Street, Roosevelt Avenue, and Tiffany Street. In Holyoke, flooding affected the underpasses at Commercial, Sargeant, Mosier, and Bower Streets. Other hard hit areas included Hampshire Street, Route 5, and Bemis Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 23, 10:10 AM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1110 AM EDT TUE SEP 23 2003
...MARGINAL WIND RELATED WARNING/ADVISORY THROUGH 21Z TODAY...
DAMAGE: 6 INCH DIAMETER BRANCHES DOWN IN GRANVILLE AND BLANDFORD
IN HIGH TERRAIN HAMPDEN COUNTY.
.WIND ADVY...MARGINAL CRITERIA HIGH TERRAIN HFD/HAMPDEN/HAMPSHIRE/
FRANKLIN COUNTIES AND VCNTY NARR BAY AND MQE TDY. SO FAR NO ISSUANCE
BUT CLOSE. HAVE SEEN 47KT MIV AND 43KT ALS THIS MORNING PLUS SOME
LSR MATERIAL VIA ALB. WE HAVE RODUCTS POSTED INCLUDING SPSBOX...
SVRBOX...NOWBOX. 1 OF RAIN IN NORTHAMPTON SO FAR PER A SKYWARN
TRAINED SPOTTER AT 1055 AM. &&
.MARINE...SCA EXPANDED TO ALL WATERS BASED ON UPSTREAM WINDS.
HOWEVER...SYSTEM PRODUCING THE WIND IN W PTN OF NEW ENGLAND THRU LI
IS LIFTING MORE NWD THAN EWD...GOING TO BE A MARGINAL SITN HAVING
HAD MORE SUPPORT IN NYC AREA.
&&
GENERAL INTEREST: AFDS BEGINNING OCT 1 WILL HAVE SOMEWHAT MORE
STRUCTURE AND WILL BE WRITTEN OUT EXCEPTING STANDARDIZED CONTRACTIONS
FROM FAA/NWS.
EQMT: TAUNTON ASOS HAS A MODEM PBLM.
DRAGCTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 618 AM EDT TUE SEP 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY A COLD FRONT WILL MOVE ACROSS THE REGION TUESDAY. SHOWERS ARE LIKELY WITH SCATTERED THUNDERSTORMS...MAINLY OVER SOUTHEASTERN SECTIONS OF NEW ENGLAND DURING THE AFTERNOON. LOCAL DOWNPOURS ARE LIKELY. GUSTY DOWNDRAFT WINDS ARE POSSIBLE FROM ONE OR TWO OF THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... THURSDAY NIGHT WILL BE THE NEXT THREAT OF PRECIPITATION...ALONG AND AHEAD OF ANOTHER COLD FRONT. THIS COLD FRONT WILL LIKELY STALL SOUTH OF NEW ENGLAND ...MOVING BACK NORTH ON SATURDAY. ANOTHER COLD FRONT IS FORECAST TO MOVE THROUGH ON SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 24 HOURS.
CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>008-231545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 958 AM EDT TUE SEP 23 2003 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING AND THIS AFTERNOON IN WESTERN AND CENTRAL PORTIONS OF SOUTHERN NEW ENGLAND... SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS SOUTHERN NEW ENGLAND LATE THIS MORNING AND THIS AFTERNOON. A FEW THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS...SINCE WINDS ALOFT ARE QUITE STRONG TODAY. THE RISK OF SEVERE WEATHER WILL BE ENTERING WESTERN MASSACHUSETTS AND NORTHWESTERN CONNECTICUT BY 1030 AM AND WILL BE APPROACHING SOUTHERN NEW HAMPSHIRE...CENTRAL MASSACHUSETTS...AND NORTHEAST CONNECTICUT AROUND 1 PM. IN ADDITION... BRIEFLY HEAVY RAINS ARE LIKELY TO CAUSE SOME LOCALIZED PONDING OF WATER ON ROADWAYS. GAF/NMB
The Albany radar (KENX), 114 km away, was scanning. The volume nearest the first event began at 15:12 UTC.
2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374547, 5374548, 5374549.